Alert archive / Texas / Frost Advisories in 2017

Frost Advisory 2, NWS Lubbock, TX

October 15, 201710 counties in Texas

NWS Lubbock, TX issued this frost advisory at Oct 15, 2017, 2:12 PM CDT for 10 counties in Texas. It took effect at Oct 16, 2017, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2017, 2:12 PM CDT (19:12 UTC)
In effect from
Oct 16, 2017, 12:00 AM CDT
Expired
Oct 16, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 64 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-328 m²/s²
0-3 km storm-relative helicity
-234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS74 KLUB 151912
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
212 PM CDT Sun Oct 15 2017

...Areas of frost will be possible late tonight...

.A cool air mass in the wake of last night's cold front will 
settle across West Texas tonight. Clear skies, light winds and
relatively low dewpoints will allow temperatures to effectively
cool tonight. Lows are expected to fall into the middle 30s over
much of the southwest Texas Panhandle and northern and western
South Plains. This will promote the development of areas of frost
before temperatures quickly rise after daybreak Monday morning. A
few low lying rural areas, particularly over sandy soils, could 
briefly see temperatures dip to around the freezing mark, though a
widespread freeze is not anticipated.

TXZ021>024-027>030-033-034-160400-
/O.NEW.KLUB.FR.Y.0002.171016T0500Z-171016T1400Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Muleshoe, Littlefield, Olton, 
Plainview, Cedar Hill, Morton, and Levelland
212 PM CDT Sun Oct 15 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
MONDAY...

The National Weather Service in Lubbock has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM CDT
Monday. 

* TEMPERATURE...Lows in the middle 30s, with a few low lying 
  rural locations potentially briefly dipping to near freezing.
 
* IMPACTS...Areas of frost will damage or kill any unprotected
  tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
893 
WWUS74 KLUB 160317
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1017 PM CDT Sun Oct 15 2017

...Areas of frost will be possible early Monday morning...

.A cool air mass in the wake of Sunday morning's cold front will 
settle across West Texas. Clear skies, light winds and relatively
low dewpoints will allow temperatures to effectively cool. Lows 
are expected to fall into the middle 30s over much of the 
southwest Texas Panhandle and northern and western South Plains. 
This will promote the development of areas of frost before 
temperatures quickly rise after daybreak Monday morning. A few low
lying rural areas, particularly over sandy soils, could briefly 
see temperatures dip to around the freezing mark, though a 
widespread freeze is not anticipated.

TXZ021>024-027>030-033-034-161300-
/O.CON.KLUB.FR.Y.0002.171016T0500Z-171016T1400Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Muleshoe, Littlefield, Olton, 
Plainview, Cedar Hill, Morton, and Levelland
1017 PM CDT Sun Oct 15 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT MONDAY...

* TEMPERATURE...Lows in the middle 30s, with a few low lying 
  rural locations potentially briefly dipping to near freezing. 

* IMPACTS...Areas of frost will damage or kill any unprotected 
  tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
819 
WWUS74 KLUB 160812
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
312 AM CDT Mon Oct 16 2017

...Areas of frost will be possible early Monday morning...

.A cool air mass in the wake of Sunday morning's cold front has
settled across West Texas. Clear skies, light winds and 
relatively low dewpoints will allow temperatures to effectively 
cool. Lows are expected to fall into the middle 30s over much of 
the southwest Texas Panhandle and northern and western South 
Plains. This will promote the development of areas of frost before
temperatures quickly rise after daybreak Monday morning. A few 
low lying rural areas, particularly over sandy soils, could 
briefly see temperatures dip to around the freezing mark, though a
widespread freeze is not anticipated.

TXZ021>024-027>030-033-034-161400-
/O.CON.KLUB.FR.Y.0002.000000T0000Z-171016T1400Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Muleshoe, Littlefield, Olton, 
Plainview, Cedar Hill, Morton, and Levelland
312 AM CDT Mon Oct 16 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the middle 30s, with a few low lying 
  rural locations potentially briefly dipping to near freezing. 

* IMPACTS...Areas of frost may damage or kill any unprotected 
  tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this frost advisory went out at Oct 15, 12:30 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 15, 12:30 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1230 PM CDT Sun Oct 15 2017

.AVIATION...
Gusty north winds will continue for the first couple hours at the
KCDS terminal, with winds becoming light and variable by sunset at
all terminals. Otherwise, VFR conditions can be expected through
the forecast period. JH
&&

.PREV DISCUSSION... /issued 814 AM CDT Sun Oct 15 2017/

AVIATION...
VFR at all TAF sites through period. Winds will start out
slightly stronger behind the cold front this morning before
tapering off this afternoon.

PREV DISCUSSION... /issued 229 AM CDT Sun Oct 15 2017/

DISCUSSION...
As forecasted, the Canadian cold front moved through the area over
night with notable temperature drops and stronger winds behind the
front. Spur, Olton, Reese Center and Childress all had peak wind
gusts in the mid to upper 40s.

Today will be a cooler and drier day area wide behind the front with
high temps not expected to warm past the 60s.  Winds will taper off
as the day progresses and surface high pressure continues to build
in behind the cold front. Will be sticking with the thinking of the
previous forecast and have continued to trended over night lows
below MOS for Monday morning. Areas north and west of Plainview
could see over night lows just below the freezing mark. Confidence
is higher but not high enough for a freeze watch for the far
western portions of the southern Panhandle for Monday morning.
Even given the clear skies, light winds and dry environment, model
soundings are suggesting that the cold layer is very shallow and
any sort of mixing could keep low temps well above freezing. Will
highlight more details in the HWO.

On Monday, northwest flow aloft takes over as an upper level high
pressure system builds in over the Sun Belt.  Essentially this will
bring about "happy weather" (dry conditions, warmer temps and
lots of sun) through mid week. By mid-week, the upper level ridge
begins to flatten ahead of an upper level shortwave trough. At the
surface this will translate into stronger southerly winds and an
increase in high clouds. Not much confidence in precip with the
shortwave but the longterm models are keying on a slight chance
therefore, and the grids reflect this slight chance. The
shortwave exits the area early next Saturday and gives way to a
more significant upper Pacific trough that could bring another
chance of precip to the region.
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

02
Hazardous weather outlook, Oct 15, 3:19 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Sun Oct 15 2017

TXZ021>044-160830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Sun Oct 15 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
Near freezing temperatures will be possible Monday morning areas
especially north and west of Plainview. Confidence is not
sufficient for a freeze watch at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

Nearby

Frost Advisories in Texas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.